Supraventricular tachycardia (SVT) with a heart rate of 189 bpm after albuterol. What is the cause?

Author: V. Dimov, M.D.
Reviewer: A. Aneja, M.D.

A 70-year-old African American female (AAF) is admitted to the hospital with a chief complain of shortness of breath (SOB) for 2-3 days.

Past medical history (PMH)

COPD on home O2, multiple episodes of chest pain (CP), a left heart catheterization (LHC) which showed normal coronary arteries 1 year ago (0% stenosis), EF 65%, HTN.

SOB is typical of her COPD exacerbations.

The patient is a member of the so called "50-50 club", which means that both her PaCO2 and PaO2 are in the range of 50 mm Hg.

She is visibly SOB and not able to talk with full sentences.

On physical examination, she is using accessory muscles, she is tachycardic at 125 bpm, and "not moving much air." She has never been intubated before.

SpO2 is 94% on 3L of supplemental oxygen. Her home O2 is 2L/min.

After one aerosol treatment with albuterol, her HR increased to 189 bpm, her BP is 150/90.
The monitor shows a narrow complex tachycardia and she is fully AAO x 3. A 12-lead ECG confirms the diagnosis of a narrow complex tachycardia.

What is the most likely cause of her tachycardia?

Narrow complex tachycardia in response to albuterol?

"Rule out" cardiac ischemia? But her coronary arteries reportedly had a 0% stenosis one year ago.

What would you do?

Follow the ACLS guidelines.

The carotid sinus massage failed to slow down the HR. Adenosine and Lopressor are relatively contraindicated because of her bronchospasm.

Would you try diltiazem (Cardizem)?

What happened?

A dose of diltiazem (Cardizem) 10 mg IV over 2 min brought HR down to 115 bpm over 7 minutes. The patient felt better.

Her aerosol therapy was switched from albuterol to Xopenex and Atrovent. Solu-Medrol 40 mg IV q 6 hr was started.

TSH was lower than 0.05. Her cardiac enzymes were negative.

Final diagnosis

Narrow complex tachycardia due to hyperthyroidism and albuterol. Ischemia was ruled out.
Spiral CT ruled out PE but probably was not needed because her PaO2 was at baseline.

What did we learn from this case?

Consider ordering TSH in work-up of tachycardia. Diltiazem (Cardizem) works and it is usually safe. Adenosine and beta-blockers are contraindicated in acute bronchospasm.

References

Atrial Tachycardia. eMedicine Specialties > Cardiology > Arrhythmias, 2006.

Published: 04/12/2006
Updated: 03/24/2009

6 comments:

  1. PT SHOUD DO XRAY CHEST CBC TSH FT3 FT4 ECG SHOWS NARROW COMPLEX TACHYCARDIA SO WE HAVE TO DO CENTRAL LINE & GIVE VERAPAMIL

    ReplyDelete
  2. Have a ham sandwich on a Tuesday

    ReplyDelete
  3. wow .. cool

    ReplyDelete
  4. yesterday i delt with
    one pt who came to er with acute exacerbation of copd developed svt my boss gave heradenosine inspite i argued with him then verapamil given n her rhythem shifted to sinus rhy

    ReplyDelete
  5. why we can't use here cordaron ana isoptin?!

    ReplyDelete
  6. isoptin(verapamil) is effective in SVT...i tried it

    ReplyDelete